Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Spray tan stopping absorption from patches?

(26 Posts)
Kontiky Sun 07-Jun-15 20:11:44

I have just come back off my holiday but sadly while I was away my menopause symptoms returned sad

The only logical explanation I can think of is that the spray tan I had done before we flew somehow interfered with my skin absorbing oestrogen from my patch? I was also using a much richer moisturising shower crème than I normally use but avoided applying body lotion after a shower. And I'm now wondering if this different shower creme also created a very thin barrier to the patches?

I had to apply patches twice while away, and they seemed to stick on fine but the second one fell off at some point as I found it stuck to the inside of my panties!

By the end of the holiday I felt very low, sweaty, my insomnia was back and I really struggled with panic when boarding the plane basically all the issues which used to trouble me before starting HRT.

It's the only logical explanation I can think of. Has anyone else experienced something similar?

pinkfrocks Sun 07-Jun-15 20:52:22

I don't use patches but gel, which has to be applied to clean, dry skin without any skin creams, lotions etc applied before using it .

I would assume that fake tan might cause issues although it is a skin dye- so once you have washed it off when it's done its job, then it ought to be okay. But patches go below the bikini line don't they anyway? Are you using fake tan all over?

HeresMyBrightIdea Sun 07-Jun-15 20:55:12

I wear morphine patches and it doesn't absorb through a spray tan, so I have gone put the patch on and cover it up before the tan, so the area where the patch goes is clear.

CaTsMaMmA Sun 07-Jun-15 20:55:35

did you go somewhere hot? That'd be my first guess...hotter, sweatier

Kontiky Sun 07-Jun-15 21:24:39

pinkfrocks, the spray tan lasted about 7 days which was the length of the holiday and I had it done pretty much all over except for a tiny triangle over my pubic hair.

I just applied my patches to my hip area as usual. Then I noticed I was feeling worse and worse toward the end of the holiday and couldn't figure out why?

Then I noticed that my patch had actually fallen off at some point! As soon as I noticed I applied another one and put it right next to my pubic area on skin that hadn't been spray tanned. That was 3 days ago and I'm only just starting to feel slightly better again.

I am very surprised that you could notice such a difference in such a relatively short space of time, just 5-6 days? But I have been using the patches for only 2 months so maybe the oestrogen hasn't had chance to really bed in yet?

Could that be possible do you think?

Kontiky Sun 07-Jun-15 21:25:56

Heresmybrightidea, that's interesting. Were you told by your GP that your patch wouldn't absorb through a spray tan?

I suppose if morphine can't, then there's every reason to think that oestrogen can't either?

Kontiky Sun 07-Jun-15 21:26:52

Catsmama, it was quite hot where we were and I was probably sweatier than normal, but we were generally in air conditioned places so don't think it affected things that much.

Lauren83 Sun 07-Jun-15 21:32:29

I use a fentanyl patch over my false tan and it works ok, I was on HRT but tablet version

Kontiky Sun 07-Jun-15 21:36:43

Is Fentanyl an oestrogen patch Lauren83?

Lauren83 Sun 07-Jun-15 21:44:38

No it's a pain killer stronger than morphine, I had butrans patches too (also painkiller) and both weren't affected by tan, had a few HRTs, prempak and Climival I think, didn't rate them but if I try again will try a patch. Hope you feel better

Kontiky Sun 07-Jun-15 21:55:51

Thanks Lauren. Strange that morphine cant be absorbed but that Fentanyl can?

I'm still only 8 weeks into HRT and am not convinced it's working for me. My moods are still very, very up and down. And when I say down, I don't just mean feeling blue. It's the sort of 'down' where you finally understand why people can want to commit suicide sad

But then within an hour I can feel right as rain again hmm

I'm going to give it another month or two but if I don't improve I'm going to see about going back on the Pill.

Lauren83 Sun 07-Jun-15 22:10:28

What made you decide to go on it? I was suffering with jumpiness and anxiety more than anything, I swapped it for buspirone an anti anxiety med on my GPs recommendation, my endocrinologist had put me on the HRT. It's a short term anxiety med and doesn't need tapering on or off, I'm having donor egg ivf so they put me back on it for that anyway but after the cycle I came off it. It's hard to know what to do isn't it? I'm only 31

Kontiky Sun 07-Jun-15 22:21:47

I did some reading and my GP recommended it. I have a history of hormonal issues such as PMS and I also had PND years ago. He told me that it was likely that I was reacting to the hormonal fluctuations you get when peri menopausal.

Apparently once past the menopause everything settles down again.

I don't seem to suffer with the usual physical symptoms like hot sweats, and vaginal dryness, or dry hair. With me it's all about the low moods which just descend out of nowhere and then disappear just as quickly.

My GP said that it couldn't be traditional depression/anxiety as that wouldn't just come and go. So it was probably hormonal and hence the HRT.

How did you find the buspirone? I don't see the point in fiddling with HRT patches and progesterone tablets if they're not actually going to do the job. I just want my life back and to feel confident that I'm not going to be a nervous wreak for days at a time. I just want some stability for God's sake.

Lauren83 Sun 07-Jun-15 22:36:21

I would look into it, he said he often uses it for menopause, what's your FSH do you know? That's how they knew I was heading for early menopause although my diagnosis has been 'premature ovarian failure' with having 4 cycles of ivf since 2013 it's hard to know what the norm if for me as always pumped full of ivf drugs and hormones but not on any at the mo and seem to be ok on just the buspirone

aliasjoey Sun 07-Jun-15 22:45:14

I've been on patches for 2 months, and last week suddenly my symptoms seemed to return. Felt bad all week, and the day after slapping on a new one improved dramatically. I am wondering if it was a faulty patch - is that even possible?

That patch actually stuck better than usual, but something was definitely wrong...

pinkfrocks Sun 07-Jun-15 23:00:24

I would try not to worry too much OP. False tan dyes the top layer of the skin. I suppose this could make it less penetrable to HRT but then would this be any different from a real tan? Your tan will start to fade soon and maybe all will be well again.

Kontiky Mon 08-Jun-15 08:25:20

Lauren last time it was checked my FSH was still within normal boundaries. But I'm peri so I think I'm fluctuating all over the place?

Do you get any adverse reaction to the busiprone, how does it make you feel?

Kontiky Mon 08-Jun-15 08:27:09

Pinkfrocks I think a real tan just changes the colour of your actual skin cells, whereas a spray tan forms an actual barrier which sits on top of your skin, like a semi permanent tinted moisturiser or something.

Lauren83 Mon 08-Jun-15 09:59:59

I have mine checked regular, once it hit 23 they said POF, and nope no side effects at all

pinkfrocks Mon 08-Jun-15 10:08:38

This is some info about what a fake tan does

According to the American Academy of Dermatology, the most effective products available are sunless- or self-tanning lotions that contain dihydroxyacetone (DHA) as the active ingredient. DHA is a colorless sugar that interacts with the dead cells located in the stratum corneum of the epidermis. As the sugar interacts with the dead skin cells, a color change occurs. This change usually lasts about five to seven days from the initial application.
Every day, millions of dead skin cells are sloughed off or worn away from the surface of your skin. In fact, every 35 to 45 days, you have an entirely new epidermis. This is why tans from sunless- or self-tanning lotions will gradually fade -- as the dead cells are worn away, so is your tan. For this reason, most of these products suggest that you reapply the sunless- or self-tanner about every three days to maintain your "tan."

HormonalHeap Mon 08-Jun-15 14:14:45

I am also 8 weeks into HRT but using the gel. I apply it to my thighs and have a one off spray tan booked for next week. The question did occur to me, but I figured if I had the spray band i between my morning and night applications I'd be ok. Now you've got me wondering! I am going to email my meno consultant and post back here with the answer as soon as I can.

Kontiky Mon 08-Jun-15 18:42:37

It's worth considering hormonalheap. It makes sense that the spray tan creates a barrier on the skin, as it just sits there until your skin sloughs off. I will be interested to know what your consultant says.

HormonalHeap Tue 09-Jun-15 22:36:42

Will let you know Kontiky soon as I have a chance to ask

Kontiky Wed 10-Jun-15 11:23:34

Thanks smile

pinkfrocks Wed 10-Jun-15 16:26:58

this is the information from patient.org.uk on Evorel patches:

do not apply the patch onto the breasts or any area of the skin that is damaged or irritated, or to areas of skin where you have applied creams, lotions or powders.

Fake tan will be considered as a cream, lotion or powder, even when it has dried as it will remain on the skin to an extent I'd imagine.

You could try phoning the manufacturers customer helpline or asking your local pharmacist.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now